Alert archive / California / Wind Advisories in 2018

Wind Advisory 79, NWS Los Angeles, CA

December 18, 2018

NWS Los Angeles, CA issued this wind advisory at Dec 18, 2018, 2:32 PM PST. It took effect at Dec 18, 2018, 4:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2018, 2:32 PM PST (22:32 UTC)
In effect from
Dec 18, 2018, 4:00 PM PST
Expired
Dec 19, 2018, 3:00 AM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

764 
WWUS76 KLOX 182232
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
232 PM PST Tue Dec 18 2018

CAZ039-052-191100-
/O.NEW.KLOX.WI.Y.0079.181219T0000Z-181219T1100Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
232 PM PST Tue Dec 18 2018

...WIND ADVISORY IN EFFECT UNTIL 3 AM PST WEDNESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 AM PST Wednesday. 

* WINDS...Northeast 15 to 30 mph with gusts to 45 mph, strongest
  in the Santa Ynez Mountains and through and below passes and
  canyons. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

MW
1 follow-up statement
832 
WWUS76 KLOX 191101
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
301 AM PST Wed Dec 19 2018

CAZ039-052-191215-
/O.EXP.KLOX.WI.Y.0079.000000T0000Z-181219T1100Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
301 AM PST Wed Dec 19 2018

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below advisory levels. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Dec 18, 2:11 PM PST, 21 minutes earlier.

Area forecast discussion, Dec 18, 2:11 PM PST, 21 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
211 PM PST Tue Dec 18 2018

.SYNOPSIS...18/1210 PM.

High pressure aloft will build in over the region the next
several days. A warming and drying trend with gusty northerly
winds will develop through Thursday with temperatures warming to
above seasonal levels from Wednesday to Friday. A cool down is
likely Friday, becoming more pronounced over the weekend into next
week.

&&

.SHORT TERM (TDY-FRI)...18/153 PM.

Upper ridge building in over California and the west coast
beginning a period of a few days with above normal temps.
Northerly flow is increasing today and will shift to northeast
Wed/Thu a provide an additional warming influence at lower
elevations due to the downsloping winds, especially south of Pt
Conception. Tonight's northerly winds should be at least
marginally advisory criteria in the hills and below passes and
canyons of the Santa Ynez Range in srn SB County. SBA-SMX and
SBA-BFL gradients are decent but the 18z NAM backed off somewhat
on the winds aloft from what the 12z run showed so it may not be
quite as strong as expected earlier nor last as long into
Wednesday. Will go with a 3am expiration for now and if winds
develop and are still going that can be extended.

Otherwise forecast more or less on track. The Santa Ana winds do
not appear to be advisory level strength Wed/Thu but will be
enough to warm up temps with highs near 80 possible Thu.

Cooling expected for coast/valleys Fri as gradients trend onshore
due to an approaching trough that will will move through Friday
afternoon but generate nothing more than some clouds.

.LONG TERM (SAT-TUE)...18/208 PM.

The Friday trough will be the first in a line of impulses moving
through a broad west to northwest flow aloft across the eastern
Pacific into next week. Through Monday none of these systems are
expected to drop far enough south to bring rain south of Monterey
County. However, there will be periods of extensive mid and high
clouds, especially over the weekend. Temps on Sunday are expected
to warm up slightly as gradients briefly turn weakly offshore.
Then turn cooler Mon/Tue as another possibly stronger system moves
into the area. Models differ quite a bit on this with the GFS
taking it more north and east (ie. drier inside slider path) while
the ECMWF is much colder and farther west (though still more
inland than over water). Definitely not a sure bet for rain and
ensemble members favor the drier inside path that the operational
GFS shows. But the pattern definitely is changing next week and
precip looks to be a good bet at some point with below normal
temps and potentially low snow levels.

&&

.AVIATION...18/1812Z.

At 1800Z...there was no marine inversion present at KLAX.

Generally hi confidence in the 18Z TAFs. VFR conditions can be
expected for the most part at the airfields through Wednesday,
except KPRB where dense fog will develop again tonight.

KLAX...Generally hi confidence in the 18Z TAF. VFR conditions are
expected thru the TAF period.

KBUR...Generally hi confidence in the 18Z TAF. VFR conditions are
expected thru the TAF period.

&&

.MARINE...18/955 AM.

Moderate to high confidence in the current forecast. A very large
WNW swell will continue to move through the coastal waters
through today. This swell will affect west to northwest facing
harbors, including Morro Bay, where dangerous breaking waves will
be possible in the harbor entrance. In addition, breaking waves
will be possible in shallower water areas outside the typical surf
zone. Moderate-to-high seas will then persist Wednesday through
Thursday.

Small Craft Advisory (SCA) winds will affect the southern outer
waters zones (PZZ673 and PZZ676) through tonight or Wednesday.
Another round of SCA winds will be possible for the entire outer
waters Friday and Saturday, with a 50%-60% chance of this
occurring.

For the inner waters, winds are expected to remain below SCA
levels through Saturday.

&&

.BEACHES...18/959 AM.

Surf heights will slowly subside the rest of today through mid
week before another large west northwest swell moves into the area
for later in the week. High Surf Advisories are likely to be
needed for several days.

The Coastal Flood Advisory has expired. Water could locally spill
into normally dry beaches, beach parking lots and harbor
walkways. There is a risk of large breaking waves across the
Morro Bay Harbor entrance, which could capsize small boats.

Some of this large swell energy has affected areas south of Point
Conception, impacting west-facing beaches of LA, Ventura, and
southern SBA Counties. High Surf Advisories remain in effect for
this area through 10 PM PST this evening, where west-facing
beaches will generally see 6 to 10 foot breakers, with the
highest surf for the Ventura County Coast. Local sets to 12 feet
will likely continue across Ventura Harbor as well. Surf of 5 to 8
feet is expected for the Santa Barbara South Coast, highest on
beaches that have some west exposure, such as Rincon Point.

High surf could continue at least through Wednesday morning for
all areas.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 4 PM PST Thursday for
      zones 34-35. (See LAXCFWLOX).
     High Surf Advisory in effect until 10 PM PST this evening for
      zones 39>41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory for hazardous seas in effect until 2 AM
      PST Thursday for zones 645-670. (See LAXMWWLOX).
     Small Craft Advisory for hazardous seas in effect until 3 AM
      PST Wednesday for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PST Wednesday for
      zone 673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PST Wednesday for
      zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

No significant hazards expected.

&&

PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
BEACHES...Sweet
SYNOPSIS...Hall/Stewart/RK

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:20 PM PSTSmall Craft AdvisoryLOX32 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.